BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Back to Search Results |
| Model Number |
22216A |
| Medical Device Problem Codes |
Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
09/05/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a craniotomy was performed (which had been planned with aid of navigation), that deviated from the desired location and needed to be extended for the surgery to be effective as intended, although: there is no indication of a systematic error or malfunction of the brainlab navigation device, and according brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place according to the hospital, the deviation was detected after the craniotomy/dura opening before any critical surgical steps were performed, there was no risk to harm a critical structure due to this issue, the whole surgery was completed successfully and the tumor was resected as intended, there were no further remedial actions necessary/planned/done, and there was no negative clinical effect to this specific patient due to this issue, also not due to prolongation of surgery/anesthesia.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the main root cause for the observed deviation of the navigation display compared to the actual patient anatomy is a combination of the following factors: an inappropriate quality of the mri scan that was used for patient registration (it contained artifacts and skin shift around the ears due to headphones worn by the patient during the scan), which could lead to a deviation of navigation display and actual patient anatomy.A less than ideal point acquisition by the user during the patient registration, not completely following the brainlab recommendations as required (no points on the nose), which could cause the navigation software to not find a match between the display of the preoperative image dataset and the actual patient anatomy that was as accurate as required at the region of interest for this specific procedure.Further contributing factors: the navigation reference array may also have moved during the procedure due to a not sufficient rigid fixation, and/or the patient's head in the head holder might have moved during the surgery (a sudden jerk movement of the patient was noted by the resident surgeon during the surgery (exact time unknown)).The camera was placed about 2 m away from the reference (brainlab recommends camera distance of 1.2 - 1.8 m from the surgical field), which could lead to a less clear view of the reference array/instruments by the camera and thus to potential deviations of positioning information displayed by navigation.Apparently the deviation has not been recognized (prior to performing the craniotomy) by the user with the necessary continued verification of accuracy throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab navigation device.Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
Event or Problem Description
An open craniotomy for tumor resection was planned to be performed with the aid of the brainlab cranial navigation system version 3.1.1 (on (b)(6) 2018).The tumor dimension was about 20 mm in diameter, it was located in the frontal/temporal lobe, about 74 mm from the top of the head and 35 mm from the surface laterally.A pre-operative mri scan was acquired 4 days before the surgery, for use with navigation.During the procedure the surgeons: positioned the patient in lateral orientation and attached the 4 sphere standard cranial reference array for navigation.Performed the initial patient registration on the pre-operative mri scan (to match the display of the navigation to the current patient anatomy), verified accuracy of the registration and determined it not good enough for this procedure.Repeated patient registration on the same mri scan, verified accuracy of the registration and determined it less than optimal but good enough for this procedure.Planned the craniotomy using aid of navigation.Draped the patient (did not verify accuracy directly after draping).Performed the craniotomy (about 10 cm in diameter), removed the bone flap and opened the dura on the planned position.Verified accuracy and detected a deviation of about 1 cm.Decided to abandon navigation and proceed conventionally.Extended the craniotomy (exact size of extension unknown).Resected the tumor relying on visual guidance.Ended the surgery (with 40-45 min delay).According to the hospital, the deviation was detected after the craniotomy/dura opening before any critical surgical steps were performed (such as resection of brain tissue), there was no risk to harm a critical structure due to this issue, the whole surgery was completed successfully and the tumor was resected as intended, there were no (further) remedial actions necessary/planned/done (besides extension of craniotomy), and there was no negative clinical effect to this specific patient due to this issue, also not due to prolongation of surgery/anesthesia.